November 17, 2004: FDA Order “Black Box” Warning for Depo-Provera
The US Food and Drug Administration have asked to add a “black box” warning to the labeling of Depo-Provera Contraceptives Injection. The label alerted the users of Depo-Provera that prolonged use may cause loss of bone density, and this loss may be higher the longer the drug is administered. Loss of bone density may not be fully reversible after the user stop using Depo-Provera. The warning states that the woman should only opt Depo-Provera Contraceptive Injection as a long-term birth control method such as longer than two years, if other birth control methods are insufficient and does not work.
August 23, 2004: Depo-Provera Increases Risks of Sexually Transmitted Infections
The National Institute of Health or NIH states that Depo-Provera has the ability to increase a woman’s risk of getting sexually transmitted infections chlamydia and gonorrhea. The risk is 3 times higher for those who are using Depo-Provera, as compared with women who are not using hormonal contraceptive. Although the study failed to know the reason why the use of Depo-Provera causes these risks, it is still recommended that sexually active women who are not in monogamous relationships to go through counseling when using this contraceptive.